Epilepsy and Learning Disabilities

Mother comforting and kissing her sick childIf one area of the brain is wired differently, it is not uncommon that other areas of the brain will be wired differently. The relationship between epilepsy and learning disabilities is but one example.

Epilepsy, also called seizure disorders, is characterized by recurrent seizures. It is associated with structural or biochemical brain abnormalities. It is estimated that 1% of the general population has epilepsy. This disorder occurs more commonly in boys than girls. About 40% of individuals with epilepsy between the ages of 4 and 15 have one or more additional neurological disorders. The most common ones are mental retardation, speech-language disabilities, and specific learning disabilities. In fact, learning disabilities are more prevalent in individuals with epilepsy (approaching 50%) than in the general population.

One of the most notable effects of cognitive functioning in children with epilepsy is memory impairment. This impairment can range from poor concentration and minor forgetfulness to gross clouding of consciousness and disorientation.

Epilepsy might impact learning in other ways. Daytime seizures can affect learning by reducing alertness and by interfering with short-term information storage and abstraction. Frequent and uncontrolled seizures impair learning new information due to the amount of time that the individual is unaware of the environment. Night-time seizures can disrupt the consolidation of memory and affect language functions.

Cognitive impairments can also be a side effect of the various anticonvulsant medications used to treat epilepsy. Anticonvulsant medications have been associated with learning difficulty, behavior changes, and memory impairment. The drug most commonly implicated with altered behavior is phenobarbital, which can cause hyperactivity and memory impairment. Almost all anticonvulsant medications have some adverse effects on cognition, learning, and mood. Additional factors that are detrimental to learning include toxic levels of anticonvulsant drugs and the use of more than one antiepileptic medication. It is important when treating seizures in children with learning difficulties to carefully assess the medication used and the possible impact of this medication.

Author: Larry B. Silver, MD, is a child psychiatrist in the Washington, DC area and a past president of LDA.

Print Friendly, PDF & Email

Speak Your Mind

*